I Have Cancer and Diabetes! What Do I Do?

Diabetes-528678_1280

About 10-20 percent of people diagnosed with cancer also have diabetes. Having diabetes during cancer treatment may pose some additional challenges, but with proper monitoring and extra care, you can complete your cancer treatment with minimal difficulty. Here are some guidelines to help you best manage your diabetes during cancer treatment.

Check your blood sugar and check it often.

If you do not have a blood glucose monitor, ask your doctor, pharmacist, or registered dietitian for advice and purchase one. The most important times to check your blood sugar are first thing in the morning, after meals, and right before bed.  You may wish to check it more often to achieve even tighter control of your blood sugar. Your healthcare team can help guide you regarding a blood glucose monitoring schedule that is appropriate for you. Record the time and dosage for medications taken for diabetes as well as your blood sugar in a blood glucose log to help you and your healthcare team to identify any trends.

Make sure your oncologist knows about any complications from your diabetes before starting treatment.

Diabetes can cause eye, heart, kidney, and circulation problems. If you have any heart conditions, protein in your urine, difficulty seeing, or tingling/numbness in your hands and feet, tell your doctor. If any new symptoms develop while on treatment, let your health care team know immediately.

Take your diabetes medications as instructed by your doctor.

Do not stop any medications for diabetes unless instructed by your healthcare team. Take all diabetes medications as they were prescribed. Always discuss any changes in your blood sugar with your healthcare team. Let them guide you as to how to adjust dosing, if necessary.

Manage nausea and vomiting.

Chemotherapy may cause nausea and vomiting. This will have an effect on your blood sugar. It is very important to take anti-nausea medications as prescribed. You will feel much better during treatment if you are able to eat and drink at regular intervals. A registered dietitian can also give you tips to help with nausea and vomiting.

Manage high blood sugar caused by steroids.

Certain chemotherapy regimens require a pre-treatment medication to counteract side effects. Some of these pre-treatment medications are steroids. Dexamethasone or Decadron is one of the more common steroids given. Steroids have the potential to increase blood sugar levels and cause swelling due to water retention. While on the steroids, continue to monitor your blood sugar and eat as healthy as possible while avoiding excessive desserts and other high sugar foods and beverages. Drink more water to help with the fluid retention. Sometimes your healthcare team will prescribe an additional medication such as insulin to help control elevated blood sugar levels. 

Eat as healthy and balanced as possible during cancer treatment.

When feeling well, continue to follow a healthy diabetes meal plan. If you are not certain what a healthy diabetes meal plan is for you, consult with a registered dietitian or a certified diabetes educator. They can show you how to eat the optimal amounts of protein, carbohydrate, and fat at each meal to help you control your blood sugar.

Drink plenty of fluids (preferably water) throughout treatment.

Chemotherapy and other medications given during treatment can be hard on the kidneys and liver. It is important to drink plenty of fluids with a preference to water during treatment. This will help your body to flush out the medications in a timely manner. Staying well hydrated also helps in the management of nausea and vomiting.

Be as active as possible.

Physical activity helps your body use the sugar in your blood more efficiently. If your blood sugar is too high (over 300mg/dL), or too low (less than 100mg/dL), do not do any strenuous physical activity. You may be able to have a snack before exercising if it is too low. Check your blood sugar level again to make sure it is over 100 mg/dL. If it is too high, you may need to wait or call your doctor for additional instructions on the medications you are taking to control your blood sugar. Your healthcare team can give you guidance on the type and amount of exercise that is safe for you.

Do not be overly restrictive with your diet.

Sometimes blood sugar levels rise due to reasons other than the food you eat. Increased blood sugar can be a response to stress on the body as well as the result of a medication such as steroids. Continue to eat a balanced diet and drink plenty of water if your blood sugar remains high for no apparent reason. Call your doctor or ask a member of your health care team for additional advice and/or medication changes. They can also give you specific blood glucose goals and tell you at what point you should call the doctor to report high blood sugar levels.